Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 140, NWS Kansas City, MO

July 13, 2017Johnson County, Kansas

NWS Kansas City, MO issued this river flood warning at Jul 13, 2017, 9:43 PM CDT for Johnson County, Kansas. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Jul 13, 2017, 9:43 PM CDT (02:43 UTC)
Expired
Jul 14, 2017, 11:59 PM CDT
In force
26 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 34 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tomahawk Creek at Roe Avenue (TCRK1). The gauge peaked at 13.81 ft at Jul 13, 2017, 11:00 PM CDT.

actionminormoderate5101507/1407/1507/16
Action stage
10 ft
Minor stage
13 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06893350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

609 
WGUS43 KEAX 140243
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
943 PM CDT Thu Jul 13 2017



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...Missouri...

  Indian Creek at Overland Park affecting Johnson and Jackson 
  Counties.
  Tomahawk Creek at Roe Avenue affecting Johnson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-150243-
/O.NEW.KEAX.FL.W.0139.170714T0348Z-170715T0450Z/
/OPDK1.1.ER.170714T0348Z.170714T0400Z.170714T0450Z.NO/
943 PM CDT Thu Jul 13 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Indian Creek at Overland Park.
* until Friday evening.
* At  9:15 PM Thursday the stage was 11.3 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 14.5 feet by tonight. The river will fall below flood stage
  by tonight.
* At 14.3 feet...Flood waters threaten basements along lowell and 
  antioch road.
* At 8.0 feet...Low-lying land along the creek begins to flood, 
  including a paved bike and walking path.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Overland Park   14   11.3   Thu 09 PM   14.5 tonight
     
&&
  
LAT...LON 3892 9470 3894 9470 3895 9466 3894 9462 3892 9462

  

$$

KSC091-150242-
/O.NEW.KEAX.FL.W.0140.170714T0243Z-170715T0459Z/
/TCRK1.1.ER.170714T0232Z.170714T0400Z.170714T0459Z.UU/
943 PM CDT Thu Jul 13 2017

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Tomahawk Creek at Roe Avenue.
* until Friday evening.
* At  9:31 PM Thursday the stage was 13.0 feet.
* Flood stage is 13.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 14.1 feet by tonight. The river will fall below flood stage
  by tonight.
* At 13.0 feet...Water approaches the northbound lane of Tomahawk 
  Creek Parkway.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tomahawk Creek
  Roe Avenue      13   13.0   Thu 10 PM   14.1 tonight
     
&&
  
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463

  

$$
1 follow-up statement
619 
WGUS83 KEAX 141155
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
655 AM CDT Fri Jul 14 2017


...The Flood Warning is cancelled for the following rivers in 
Kansas...Missouri...

  Indian Creek at Overland Park affecting Johnson and Jackson 
  Counties.

  Indian Creek at Stateline Rd Leawood affecting Johnson and Jackson 
  Counties.

  Tomahawk Creek at Roe Avenue affecting Johnson County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC091-MOC095-141225-
/O.CAN.KEAX.FL.W.0139.000000T0000Z-170715T0450Z/
/OPDK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
655 AM CDT Fri Jul 14 2017

The Flood Warning is cancelled for
  The Indian Creek at Overland Park.
* At  6:15 AM Friday the stage was 6.6 feet.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Overland Park   14    6.6   Fri 06 AM    6.3 this morning
     
&&
  
LAT...LON 3892 9470 3894 9470 3895 9466 3894 9462 3892 9462

  

$$

KSC091-MOC095-141225-
/O.CAN.KEAX.FL.W.0141.000000T0000Z-170715T0820Z/
/ICLK1.1.ER.170714T0336Z.170714T0430Z.170714T0547Z.UU/
655 AM CDT Fri Jul 14 2017

The Flood Warning is cancelled for
  The Indian Creek at Stateline Rd Leawood.
* At  6:30 AM Friday the stage was 11.9 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at 12:47 AM Friday.
* Forecast...The river will continue to fall.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Indian Creek
  Stateline Rd    20   11.9   Fri 06 AM   11.4 this morning
     
&&
  
LAT...LON 3892 9462 3894 9462 3896 9456 3895 9456

  

$$

KSC091-141225-
/O.CAN.KEAX.FL.W.0140.000000T0000Z-170715T0459Z/
/TCRK1.1.ER.170714T0231Z.170714T0332Z.170714T0417Z.UU/
655 AM CDT Fri Jul 14 2017

The Flood Warning is cancelled for
  The Tomahawk Creek at Roe Avenue.
* At  6:15 AM Friday the stage was 3.4 feet.
* Flood stage is 13.0 feet.
* Fell below flood stage at 11:17 PM Thursday.
* Forecast...The river will continue to fall.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tomahawk Creek
  Roe Avenue      13    3.4   Fri 06 AM    2.4 this morning
     
&&
  
LAT...LON 3889 9466 3891 9466 3894 9463 3893 9461 3890 9463

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jul 13, 6:28 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 6:28 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Thu Jul 13 2017

.Discussion...
Issued at 316 PM CDT THU JUL 13 2017

Cold front has made it just south of a St. Joseph to Kirksville
line this afternoon with a secondary outflow boundary situated
very close to I-70. This latter boundary will likely serve as a
focus for thunderstorm development over the next few hours, as
evidenced by the agitated cumulus field quickly filling in along
this corridor, but will first have to overcome a temperature
inversion at 800 hPa. Most indications are that temperatures at
this level will cool enough to allow convective initiation by 4 or
5 PM and allow rapid thunderstorm development close to or just
north of the I-70 corridor. Shear is weak but strong instability
could allow storms to quickly become strong with isolated large
hail and a few bowing structures with damaging downburst winds
before quickly becoming outflow dominated and transitioning to
more of a heavy rain threat after a couple of hours. Precipitable
water values are high and will support spotty rainfall amounts as
high as 2 or 3 inches especially across areas from KC toward
Sedalia this evening, although storms should begin to accelerate
southward after sunset and cut back on the potential for very
heavy rain. In addition, the lack of a focused low- level jet
feeding into the cold front should prevent a widespread heavy rain
and flooding situation like what occurred further north last
night.

Some storms could linger across southern parts of the forecast
area Friday morning although most models are now bringing clearing
conditions to most of the region by mid morning. Much more
comfortable conditions will build in for Friday with highs in the
lower and middle 80s. Saturday will see a slight warm up but still
with lower humidity values to keep things relatively comfortable
compared to the past week.

The "cooler" temperatures for the end of the week will be short-
lived as a deep upper ridge will build back in from the west by
the beginning of next week. This will bring a return to hot and
humid conditions for much of next week with highs at least in the
lower or middle 90s and humidity creeping back up into
uncomfortable, maybe even hazardous levels.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 627 PM CDT THU JUL 13 2017

Surface boundary is sliding south of the KC area currently with
storms struggling to maintain themselves north of the boundary.
Given this, feel that only KIXD has a high enough chance for
storms to mention as a TSRA group. KMKC and KMCI may see more of a
stratiform rain with perhaps embedded thunder. There may be
additional showers and storms develop along the elevated boundary
later in the evening as it pushes south as well. But confidence
isn't high regarding that as instability drops significantly north
of the surface boundary. For tomorrow, VFR conditions are expected
with light easterly winds.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Hawblitzel
Aviation...CDB
Hazardous weather outlook, Jul 13, 4:41 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Thu Jul 13 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Thu Jul 13 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 3 to 7 inches of rain has fallen across a large portion of north
 central Missouri overnight leading to road closures as well flooding
 along area rivers, creeks, and streams.

 Hot conditions will continue today along and south of Highway 50
 where temperatures will reach the low to mid 90s with heat index
 values in the 100 to 105 range.

 Strong to isolated severe storms will be possible this evening into
 tonight. These storms again will be efficient rain makers and may
 cause localized flash flooding. Damaging downburst winds will be the
 main severe threat. Small hail and frequent lightning will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 13, 6:10 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT THU JUL 13 2017

MOZ044-132345-
Johnson MO-
610 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY UNTIL
645 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Jack, or 9 miles north of Holden, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Johnson County.

LAT...LON 3882 9412 3888 9412 3891 9411 3892 9411
      3892 9405 3890 9396 3878 9404
TIME...MOT...LOC 2310Z 290DEG 12KT 3885 9405

Welsh
Special weather statement, Jul 13, 6:40 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT THU JUL 13 2017

MOZ043-044-140015-
Cass MO-Johnson MO-
640 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CASS AND WEST
CENTRAL JOHNSON COUNTIES UNTIL 715 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
East Lynne, or 7 miles southeast of Pleasant Hill, moving southeast
at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Harrisonville, East Lynne and Gunn City.

LAT...LON 3868 9435 3879 9424 3869 9404 3857 9419
TIME...MOT...LOC 2340Z 305DEG 7KT 3869 9421

Grana
Special weather statement, Jul 13, 7:20 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
720 PM CDT THU JUL 13 2017

KSZ057-105-140045-
Johnson KS-Miami KS-
720 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND SOUTHERN
JOHNSON COUNTIES UNTIL 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm over
Spring Hill, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Overland Park, Olathe, Leawood, Gardner, Spring Hill, Louisburg,
Hillsdale, Bucyrus, Chiles, Clare, Stillwell, Stanley and Wagstaff.

This includes Interstate 35 in Kansas between mile markers 204 and
215.

LAT...LON 3867 9500 3885 9497 3886 9461 3880 9461
      3855 9467
TIME...MOT...LOC 0020Z 280DEG 28KT 3873 9481

Welsh
Special weather statement, Jul 13, 7:45 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
745 PM CDT THU JUL 13 2017

KSZ057-MOZ043-140115-
Miami KS-Cass MO-
745 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MIAMI AND WESTERN
CASS COUNTIES UNTIL 815 PM CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cleveland, or near Louisburg, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Raymore, Peculiar, Louisburg, Cleveland, Freeman, Lake Annette and
West Line.

LAT...LON 3855 9469 3874 9464 3874 9461 3880 9461
      3876 9436 3848 9443 3847 9447
TIME...MOT...LOC 0044Z 279DEG 21KT 3864 9459

Welsh
Special weather statement, Jul 13, 8:41 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
841 PM CDT THU JUL 13 2017

KSZ105-MOZ037-043-140215-
Johnson KS-Cass MO-Jackson MO-
841 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON...
NORTHWESTERN CASS AND SOUTHWESTERN JACKSON COUNTIES UNTIL 915 PM
CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belton, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kansas City, Overland Park, Olathe, Lee's Summit, Lenexa, Leawood,
Raytown, Grandview, Belton, Prairie Village, Raymore and Stanley.

This includes the following highways...
 Interstate 35 in Kansas near mile marker 222.
 Interstate 470 between mile markers 0 and 4.
 Interstate 435 near mile marker 0, and between mile markers 65 and
83.

LAT...LON 3877 9471 3894 9475 3903 9450 3879 9441
TIME...MOT...LOC 0141Z 255DEG 13KT 3884 9465

Welsh
Special weather statement, Jul 13, 9:41 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
941 PM CDT THU JUL 13 2017

KSZ104-MOZ028-029-037-140300-
Wyandotte KS-Platte MO-Jackson MO-Clay MO-
941 PM CDT THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WYANDOTTE...
SOUTHWESTERN CLAY...SOUTHEASTERN PLATTE AND NORTHWESTERN JACKSON
COUNTIES UNTIL 1000 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm over
North Kansas City, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kansas City, Independence, Raytown, Liberty, Gladstone, North Kansas
City, Sugar Creek, Riverside, Claycomo, Kansas City Kansas, Courtney,
Avondale, Northmoor, Houston Lake, River Bend, Kansas City Downtown,
Oakwood Park, Oakwood, Birmingham and Oaks.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 11.
 Interstate 70 in Kansas between mile markers 420 and 423.
 Interstate 35 in Missouri between mile markers 0 and 11.
 Interstate 35 in Kansas between mile markers 234 and 235.
 Interstate 29 between mile markers 0 and 5.
 Interstate 635 between mile markers 9 and 12.
 Interstate 435 between mile markers 53 and 64.

LAT...LON 3908 9467 3921 9464 3919 9436 3901 9445
TIME...MOT...LOC 0241Z 283DEG 18KT 3913 9457

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:20 PM CDTSpecial Weather StatementEAXMiami25 min
Jul 13, 8:28 PM CDTAreal Flood AdvisoryEAXJohnson6 hr
Jul 13, 8:41 PM CDTSpecial Weather StatementEAXJohnson34 min
Jul 13, 9:43 PM CDTRiver Flood WarningEAXJohnson26 hr
Jul 13, 10:54 PM CDTRiver Flood WarningEAXJohnson28 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.